Agitated delirium associated with therapeutic doses of sustained-release bupropion

Diana R. Mack, Liza Barbarello-Andrews, Mei T. Liu

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Case description We report a case of a patient initiated on therapeutic doses of sustained-release bupropion for the management of major depressive disorder who subsequently developed acute agitated delirium that required ICU level care. This patient's history was significant for alcohol and cannabis abuse but he was currently detoxified and beyond the withdrawal period. Throughout the course of treatment, all maintenance medications, including bupropion, were discontinued and the patient required escalating doses of benzodiazepines and typical antipsychotics to resolve symptoms. The patient's delirium subsided after approximately 5 days. Conclusion Dopamine is thought to play a role in the pathophysiology of delirium and given the mechanism of action of this drug and the presence of delirium risk factors in our patient, we are faced with a likely causative factor of this acute delirious episode.

Original languageEnglish (US)
Pages (from-to)9-12
Number of pages4
JournalInternational Journal of Clinical Pharmacy
Volume34
Issue number1
DOIs
StatePublished - Feb 1 2012

Keywords

  • Adverse drug events
  • Agitation
  • Bupropion
  • Delirium
  • Psychosis

Fingerprint Dive into the research topics of 'Agitated delirium associated with therapeutic doses of sustained-release bupropion'. Together they form a unique fingerprint.

Cite this